View Full Version : Beta blockers for migraine and elevated BP?


joeyyy
11-25-15, 11:20 AM
I was recently prescribed Medikinet 10mg to be taken three times a day (methylphenidate, IR). Methylphenidate has caused my BP to be in the pre-hypertension area, occasionally even higher, but my psychiatrist didn't think that it would be an issue.

Now recently I've been having some really bad migraines an hour or two after taking my medication, that have eventually led to vomiting. I've had migraines for as long as I can remember, but I've never quite been able to pinpoint what triggers them. I've made sure that I eat enough and drink enough water, so that shouldn't be the case. In the past, heavy exercise has triggered most of my worst migraines.

What I'm wondering is that could the migraines be caused by elevated blood pressure caused by my medication? Seeing how heavy exercise makes one's BP go up and elevated BP is known to cause migraines, it makes sense to me at least. So could a beta blocker be a solution for both issues? As far as I know they're used as a preventative medication for migraines as well as for lowering blood pressure.

I'd very much appreciate if anyone could enlighten me on the situation, but to me it looks like a beta blocker could be helpful.

Polymorphed
11-25-15, 05:31 PM
Headaches can result from a lot of causes, but hypertension is certainly one of them.

I'd just approach your GP/Psych about starting an anti-hypertensive that has known uses in conjunction with stimulants, such as Clonidine or Guanfacine.

I am on MPH (Ritalin 10IR) and recently started taking Clonidine 100mg before bed. Guanfacine (Intuniv) is often used during the day (with each MPH dose) to offset the stimulant side effects like hypertension, tremors, tics etc.

GL

Corina86
11-26-15, 02:22 PM
High bp might be an issue, but your symptoms aren't really consistent with it. Personally, I have high bp and so does my grandmother, but it never caused any migraines. And if I have a migraine, because of cold or wind or flu, the beta-blocker doesn't help at all. You need to see a doctor about this (non-psychiatrist), because you could have another issue causing the vomiting and the headaches. As for the blood-pressure, I suggest you see a cardiologist.

Lunacie
11-26-15, 05:17 PM
Migraine can be a side effect of Medikinet. Might be worthwhile stopping for 2-3 days to see if the migraines stop occuring.

Another med might not have this particular side effect. Discuss it with your doctor.

I tried a beta blocker (propranolol) several years ago but had an allergic reaction to it within two weeks.

It didn't help with my hypertension, but I didn't take it long enough to know if it would help with my migraines.